Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 164, NWS San Angelo, TX

October 10, 2014Coke County, Sterling County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Oct 10, 2014, 5:08 PM CDT for Coke County, Sterling County, Texas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 10, 2014, 5:08 PM CDT (22:08 UTC)
Expired
Oct 10, 2014, 5:45 PM CDT
In force
37 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Coke County, TX, Sterling County, TX

The radar

The San Angelo radar (KSJT), 61 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 10, 5:01 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2014-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1087 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2014-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1087 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
1197 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 10, 3:53 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Oct 10, 3:53 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
353 PM CDT FRI OCT 10 2014

.SHORT TERM...
(Tonight and Saturday)

The main concern through the next 24 hours is a cold front that
will move through the area this afternoon/evening, and the
potential for showers and thunderstorms. The cold front is
currently approaching the northern Big Country, and should
approach the Interstate 20 corridor around 21z, the Concho Valley
early this evening, and then the Interstate 10 corridor late this
evening. Extensive cloud cover continues across much of the Big
Country and western Concho Valley early this afternoon, but this
expected to slowly diminish through the afternoon. As the cloud
cover diminishes and we continue to heat up this afternoon, the
atmosphere will continue to destabilize ahead of the cold front.
Models are in fairly good agreement that showers and thunderstorms
will initiate along the cold front late this afternoon/early this
evening, from the northern Concho Valley to the Big Country.
Initially a few supercells will be possible, with large hail and
damaging winds being the main concerns. As the evening progresses,
the storms should become more multicellular, with a line or broken
line developing from near San Angelo to Brownwood, then moving
south and east. Rainfall amounts of one quarter to half an inch
will be common across the western half of the area, with half an
inch to one inch common across the eastern half of the area.
Isolated higher amounts will be possible. Rain chances will
diminish from north to south overnight, with a lingering chance of
showers and thunderstorms tomorrow morning, mainly across the
southern half of the area.

Temperatures this evening will drop 10 to 15 degrees as the front
moves through, and this is indicated in the current grids. Overnight
lows will range from the lower 50s across the Big Country, to near
60 across the Interstate 10 corridor. High temperatures on Saturday
will be dependent on the extent of cloud cover. Weak cold air
advection and plentiful cloud cover through at least mid afternoon
should help to keep temperatures well below normal. Highs should
mainly be in mid 60s to lower 70s.

.LONG TERM...
(Saturday night through next Friday)

A break in the action Saturday night across the area, but still a
slight chance of rain south of the I-10 corridor. The chances for
showers and thunderstorms increase again Sunday night as another
upper level trough amplifies over the Southern Plains and a stronger
cold front moves through West Central Texas, as a strong surface low
moves east across Oklahoma. The ECMWF and GFS models are pretty
good agreement with the cold front and upper level dynamics. There is
some uncertainty on how much convection will develop across our
area, but a better chance for a line of storms or scattered
convection east of a Abilene to Sonora line Sunday night. The
convection will probably become more organized east of our area
Monday. A chance of rain Monday morning across the southeast CWFA,
then a dry forecast Tuesday through Friday. Warmer temperatures Sunday
ahead of the cold front, then cooler Monday. Temperatures will
warm back to seasonable levels by middle of next week, with highs
in the lower to mid 80s. The combination of light winds and dry
air will lead to good radiational cooling Monday night, with lows
in the mid to upper 40s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 52  66  53  85  58 /  90  20  10  10  40
San Angelo 	 55  67  55  87  59 /  80  20  10  10  30
Junction 	 60  71  59  85  64 /  90  30  20  10  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

Daniels/21
Hazardous weather outlook, Oct 10, 3:49 PM CDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE SAN ANGELO TX
349 PM CDT FRI OCT 10 2014

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-112100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
349 PM CDT FRI OCT 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS ALL OF WEST CENTRAL TEXAS THIS
AFTERNOON INTO SATURDAY MORNING. A FEW STORMS COULD BECOME STRONG
TO SEVERE...MAINLY ALONG AND NORTH OF A MERTZON...TO SAN
ANGELO...TO BROWNWOOD LINE. THE MAIN HAZARDS WILL BE LARGE
HAIL...DANGEROUS CLOUD TO GROUND LIGHTNING...AND DAMAGING WINDS.

THUNDERSTORMS WILL CONTINUE THROUGH THE OVERNIGHT HOURS...BUT
SHOULD REMAIN BELOW SEVERE LEVELS. HOWEVER...GUSTY WINDS...LOCALLY
HEAVY RAINFALL...AND DEADLY LIGHTNING WILL STILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF THE AREA SUNDAY
NIGHT INTO MONDAY. THE MAIN HAZARDS WILL BE SMALL HAIL...GUSTY
WINDS...LOCALLY HEAVY RAIN...AND DEADLY LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING.

DANIELS

In the hours before

Special weather statement, Oct 10, 4:51 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
451 PM CDT FRI OCT 10 2014

TXZ064-065-102215-
STERLING TX-COKE TX-
451 PM CDT FRI OCT 10 2014

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 515 PM CDT FOR
STERLING AND COKE COUNTIES...

AT 449 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 5 MILES SOUTH OF STERLING CITY...MOVING
NORTHEAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  STERLING CITY BY 500 PM CDT
  BROOME BY 510 PM CDT

DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

LAT...LON 3210 10082 3209 10068 3180 10048 3169 10083
      3171 10086 3168 10087 3163 10106 3184 10117
TIME...MOT...LOC 2150Z 238DEG 21KT 3178 10101

DANIELS

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 4:51 PM CDTSpecial Weather StatementSJTCoke, Sterling24 min
Oct 10, 5:33 PM CDTSpecial Weather StatementSJTFisher27 min
Oct 10, 5:42 PM CDTSevere Thunderstorm WarningSJTCoke48 min
Oct 10, 5:45 PM CDTSpecial Weather StatementSJTNolan30 min
Oct 10, 6:00 PM CDTSpecial Weather StatementSJTFisher45 min
Oct 10, 6:04 PM CDTSevere Thunderstorm WarningSJTNolan34 min
Oct 10, 6:10 PM CDTSevere Thunderstorm WarningSJTFisher30 min
Oct 10, 6:25 PM CDTSevere Thunderstorm WarningSJTCoke, Nolan, Runnels, Taylor50 min
Oct 10, 6:27 PM CDTSpecial Weather StatementSJTCoke33 min
Oct 10, 6:28 PM CDTSevere Thunderstorm WarningSJTFisher47 min
Oct 10, 6:32 PM CDTSpecial Weather StatementSJTSterling28 min
Oct 10, 6:33 PM CDTSpecial Weather StatementSJTHaskell27 min
Oct 10, 6:48 PM CDTSevere Thunderstorm WarningSJTCoke, Nolan42 min
Oct 10, 6:52 PM CDTSevere Thunderstorm WarningSJTHaskell38 min
Oct 10, 6:58 PM CDTSpecial Weather StatementSJTMitchell32 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.